Figure 718

Drugs causing electrolyte complications. A number of drugs used in the treatment of patients with AIDS can induce acid-base or electrolyte abnormalities from direct renal toxicity (didanosine, foscarnet, pentamidine, cidofovir, rifampin, and amphotericin B), other organ toxicity (didanosine, foscarnet, and rifampin), or interference with uric acid metabolism. Hypernatremia may be the result of drug-induced diabetes insipidus. Hyperkalemia can occur in 16% to 24% of patients with AIDS, even in the absence of renal insufficiency. Hypokalemia is associated with tubular nephrotoxicity. Hypocalcemia may result from urinary losses of magnesium and hypomagnesemia (pentamidine and amphotericin B) or from drug-induced pancreatitis (pentamidine, didanosine, and foscarnet). Hypercalcemia occurs in association with granulomatous disorders, disseminated cytomegalovirus infection, lymphoma, human T-cell leukemia (HTLV) related to HTLV-I infection or foscarnet administration. Hypouricemia was described in 22% of patients as a result of an intrinsic tubular defect in urate transport unrelated to drug therapy. In contrast, hyperuricemia usually is the result of drug interference with purine metabolism (didanosine) or tubular urate secretion (pyrazinamide and ethambutol). In the absence of clinical manifestations that readily explain acid-base or electrolyte disturbances, a careful review of the pharmacopeia used to treat patients with HIV infection is mandated. Extensive reviews of the complications associated with drugs are available [127,128].

Diabetes Sustenance

Diabetes Sustenance

Get All The Support And Guidance You Need To Be A Success At Dealing With Diabetes The Healthy Way. This Book Is One Of The Most Valuable Resources In The World When It Comes To Learning How Nutritional Supplements Can Control Sugar Levels.

Get My Free Ebook


Post a comment